Wondering if you could answer a question for me. In neurocardiogenic syncope or vasovagal syncope, does the heart rate ever rise to cause the syncope? From what I've read, it sounds like there is mostly a decrease in heart rate (like a bradycardia) and a decrease in blood pressure.
If a heart rate increases to above 160 or above 180 and then pre-syncope results, could it still be neurocardiogenic syncope or vasovagal syncope or do you think it would then be cardiac related?
Also, are these two conditions taken care of by neurologists or cardiologists?
A vasovagal response is when there is less venous return to the heart and the amount of blood to the brain is decreased and the results is light-headedness. When we put pressure to have a bowel movement or when we stand-up quickly or when we attain a certain position we can have a vasovagal response. All these result in less blood to the brain. If it is neurogenic, then it is more positional. The brain sends out parasympathic impulses to slow down the heart and therefore there is less blood to the brain. There are certain positions that induces this response. This is specific for the individual.
If the heart rate raises significantly, as you mentioned and one gets syncope is likely due to a cardiac problem. The heart is beating so fast, the heart doesn't fill up with enough blood and therefore the brain doesn't get enough blood and the person feels faint.
The condition is usually benign and can be treated by a general physician, neurologist or cardiologist.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.